Skip to main content

Prolonged use of the birth-control pill might dampen a woman's sexual desire and could lead to other permanent physical changes, a U.S. study suggests.

Doctors have known that the Pill can alter a woman's production of some hormones including testosterone, which plays a critical part in sexual arousal.

But they have assumed a woman's hormones return to normal once she stops the oral contraceptive.

However, new research indicates there could be "long-lasting consequence of taking the Pill," Irwin Goldstein, lead author of the study in the Journal of Sexual Medicine, said.

Although testosterone is considered a "male sex hormone," women also need a certain amount of it. It not only affects female libido, but it is also essential for strong bones and muscles as well as mental health. (Women with below-normal levels of the hormone are more likely to suffer from depression.)

The Pill affects testosterone in two ways.

First, it decreases the amount of testosterone produced in the ovaries.

And, second, it pumps up the production of a protein called "sex hormone binding globulin," which latches onto testosterone and essentially deactivates it.

The new study found that even when women stopped the Pill for six months, their SHBGs levels were still elevated. And that means these women would continue to be affected by low testosterone levels.

Dr. Goldstein, a urologist, said the research team is continuing to follow the 124 women who took part in the study.

He said a longer study is needed to determine if the changes are permanent, and to see what effects such changes might have on a woman's health.

"I guess you pick and choose your poisons as you go through life. You want contraception, so you give up these other things. But nobody [until the current study was done]realized there were more chronic consequences from taking the Pill," said Dr. Goldstein, who is former director of the Institute of Sexual Medicine at Boston University.